Ohio, 2021

Winter Weather in Ohio, January 1, 2021

January 1, 2021 · NWS PBZ · 4 events in 4 counties and zones

Strong moisture advection combined with crossing low pressure to produce precipitation on January 1st. Subfreezing temperatures during the morning were slow to warm during the day, creating a period of freezing rain across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong moisture advection combined with crossing low pressure to produce precipitation on January 1st. Subfreezing temperatures during the morning were slow to warm during the day, creating a period of freezing rain across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 1, 4:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 1, 4:57 AM EST, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
457 AM EST Fri Jan 1 2021

.SYNOPSIS...
Low pressure will return widespread precipitation for New Year's
Day. Mid morning subfreezing temperatures will support the potential
for brief freezing rain with greatest impacts in the ridges and I-80
corridor.

&&

.NEAR TERM /THROUGH TONIGHT/...
Quiet weather continues early this morning as lingering high
pressure shifts east. Stubborn mid/low level cloud cover has slowly
eroded over southern parts of the region tonight, but an incoming
shield of cirrus is already quickly overspreading the area. With no
cold advection and ample cloud cover, morning low temperatures will
likely not drop quite as low as previously forecast. Have nudged
overnight temperatures up accordingly.

The main story for today will be the potential for freezing rain as
sfc low pressure advances from the southwest. This remains a tricky
forecast. Latest hi-res models continue the trend of slower onset of
precipitation, especially with dry air in place near the surface.
This, with ongoing temperature trending several degrees above the
previous forecast is cause for growing concern that accumulation of
freezing rain may be less widespread than previously thought...
particularly for the Pittsburgh area and farther south. The question
remains how cold morning lows actually end up despite cloud cover and
should be the final tell-tale sign for freezing rain probs across the
area for this morning and afternoon.

Regardless, accumulations of freezing rain, if realized, are likely
to be brief. Ice accumulations from a trace to a tenth of an inch are
possible across the region, with higher amounts (and better
certainty / higher probability) across the eastern ridges and
Forest/Venango counties. Persistent warm advection with the warm
front should quickly increase sfc temperatures to above-freezing from
south to north this morning and afternoon, thus shutting off
freezing rain potential. Dry slotting by this evening will then keep
only scattered showers in the forecast into the overnight before
cold frontal passage.

A Winter Weather Advisory for freezing rain remains in effect today for
much of the area, though parts of this advisory may need to be
trimmed back as confidence grows of warmer temperatures.

Temperatures this afternoon will push into the 40s for most of the
area, only falling about 5 to 10 degrees during the overnight as
scattered rain showers and cloud conditions persist.

&&

.SHORT TERM /SATURDAY/...
High pressure will build across the area once again on Saturday,
though showers are likely to linger across the ridges during the
early morning with upsloping in NW flow. Cloudy skies will also
continue. Despite tonight's cold FROPA, no reinforcing cold advection
is progged for Saturday, leaving high temperatures in the mid/upper
40s across the region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A low propagating newd through the Great Lakes will provide another
chance for rain with the chance to transition to snow showers on
Sunday. Early next week looks quiet at this time with building high
pressure.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
A deterioration to IFR/LIFR conditions is expected this morning ahead
of the lifting warm front that will spread precipitation
northeastward starting after 8am. At this time, confidence is low in
much in the way of FZRA outside of FKL and DUJ and possibly ZZV.
FZRA in FKL and DUJ should only last 2 to 5 hours before changing to
all rain late this afternoon and evening.

A period of gusty east-southeast winds is expected later this
morning and through the afternoon. Gusts of 20 to 25 mph are
expected. A strengthening SSW llvl jet will create areawide LLWS
during the late afternoon and evening hours and continue through most
of the overnight period.

A return to VFR is possible at ports south of FKL and DUJ later this
evening and into early Saturday morning as a large dry slot will
overspread the region.

.Outlook...
Showers will taper off with cold frontal passage early Saturday, with
restriction improvements likely through the day amidst building high
pressure. Restrictions and precipitation will return Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST this afternoon for PAZ007-
     013-014-020>022-029-031-073-075.
     Winter Weather Advisory until 7 PM EST this evening for PAZ008-009-
     015-016-023-074-076.
OH...Winter Weather Advisory until 1 PM EST this afternoon for
     OHZ039>041-048>050-057>059-068-069.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
     WVZ001>004-510-511-513.
     Winter Weather Advisory until 7 PM EST this evening for WVZ512-514.

&&
Hazardous weather outlook, Jan 1, 3:16 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
316 AM EST Fri Jan 1 2021

PAZ008-009-015-016-023-074-076-WVZ512-514-020830-
Venango-Forest-Clarion-Jefferson PA-Indiana-Westmoreland Ridges-
Fayette Ridges-Eastern Preston-Eastern Tucker-
316 AM EST Fri Jan 1 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029-031-
073-075-WVZ001>004-510-511-513-020830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-
Hancock-Brooke-Ohio-Marshall-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
316 AM EST Fri Jan 1 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ012-021-509-020830-
Wetzel-Marion-Monongalia-
316 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Belmont

When
January 1, 7:00 AM EST to 11:00 AM EST
Where
Belmont forecast zone
Reported by
Emergency Manager
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

A light glaze of icing was reported at St. Clairsville.

Winter Weather, Carroll

When
January 1, 7:00 AM EST to 11:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

At Leesville, a light glaze of icing was reported.

Winter Weather, Muskingum

When
January 1, 7:00 AM EST to 11:00 AM EST
Where
Muskingum forecast zone
Reported by
Public
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A public report indicated a tenth of an inch of ice accretion just west of Rix Mills, while the ZZV ASOS reported .04 inches of flat ice accretion.

Winter Weather, Tuscarawas

When
January 1, 7:00 AM EST to 11:00 AM EST
Where
Tuscarawas forecast zone
Reported by
ASOS
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A tenth of an inch of flat ice accretion was measured at the PHD ASOS.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938249, 938250, 938251, 938254.